Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS State College, PA

July 17, 2017Lancaster County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 17, 2017, 4:02 PM EDT for Lancaster County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2017, 4:02 PM EDT (20:02 UTC)
Expired
Jul 17, 2017, 5:00 PM EDT
In force
58 min
Issued by
NWS State College, PA

County Lancaster County, PA

The radar

The Dover AFB radar (KDOX), 140 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

615 
WWUS81 KCTP 172002
SPSCTP

Special Weather Statement
National Weather Service State College PA
402 PM EDT MON JUL 17 2017
 
PAZ066-172100-
Lancaster PA-
402 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
500 PM EDT...

At 402 PM EDT, Doppler radar indicated a strong thunderstorm near
Smithville, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
New Holland, Willow Street, Millersville, Lancaster, Quarryville,
Smithville, Strasburg, Churchtown, Holtwood, Gap, Safe Harbor,
Paradise, Shenks Ferry, Buck, Rawlinsville, Goodville, Blue Ball,
Georgetown, Smoketown and Christiana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3987 7638 3991 7639 3993 7644 3995 7645
      4018 7594 4013 7589 4010 7594 4004 7594
      3996 7599 3993 7598 3993 7600 3989 7599
      3980 7631
TIME...MOT...LOC 2002Z 244DEG 18KT 3991 7632 

$$

Grumm

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:24 PM EDT, 38 minutes earlier.

Area forecast discussion, Jul 17, 3:24 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service State College PA
324 PM EDT Mon Jul 17 2017

.SYNOPSIS...
A weak front will push into the central mountains and hang up
over eastern and southern parts of the state tonight and for
Tuesday. High pressure slides into the Ohio Valley on Tuesday,
but another front will move down from the north and stall over
the region for the latter half of the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Thunderstorms in the SE are very water-heavy and shear minimal
there. FF risk is high, and few if any hail and wind reports
have been received as of 3 PM EDT. Will continue to monitor for
mainly flooding worries. The front won't get past our CWA by the
end of the night.

Fog is a good bet later tonight in the SE and perhaps the
valleys of the north.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Additional storm will flare up again during the day heating.
But, severe is not expected, with both shear and PWATs lower
than today.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Weak surface ridging and partial clearing should result in
areas of fog Tuesday night into Wednesday morning. Wednesday
into Wednesday night still looks like the driest 12-24hr stretch
during the long term period.

17/12z medium range models depict a general east-southeast shift
of the upper level ridge initially centered over the Central
U.S. Fast west-northwest flow aloft on the northern periphery of
the upper ridge will reside over the area into the weekend. The
evolution of convection-producing waves within this belt of
westerlies is depicted differently within various models and
specifics such as timing and location will depend on details
not well resolved until the very short term time frame. That
said, the later periods will show a broadbrushed, redundant
30-50 percent POP with refinements expected at closer ranges.

The other concern is for a period of hot/humid conditions across
the Lower Susquehanna Valley with blended guidance showing at
least 2 days of 90+F max temps with max heat index potential
approaching 100F. The heat risk was added to the HWO. The hot
temperatures should be eroded from the NW with time as the
frontal boundary gradually sinks to the south in response to
mean troughing developing late in the period.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Early threats for IFR will be from TSRA in IPT and MDT/LNS. Then
the diurnal heating will be lost and just a few TSRA/SHRA will
linger into the late evening. Fog may become a problem where
the rain has fallen, but also in the northern valleys. Have
mentioned fog just about everywhere, but confidence is low away
from MDT and LNS.

Additional storms will fire up during the day on Tues, and
restrictions are possible.

.OUTLOOK...

Wed...No sig wx.

Thu-Fri...Sct tsra impacts, esp NW.

Sat...no sig wx

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Lambert
LONG TERM...Steinbugl
AVIATION...Dangelo
Hazardous weather outlook, Jul 17, 12:32 PM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
1232 PM EDT Mon Jul 17 2017

PAZ006-011-012-017>019-024>028-033>035-045-181645-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Southern Clinton-
1232 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered strong to severe thunderstorms with gusty
winds and hail are possible during the afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ037-041-042-046-049>053-058-181645-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Schuylkill-
1232 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible during the
afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-181645-
Warren-McKean-Elk-
1232 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056-057-059-063>066-181645-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
1232 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered strong to severe thunderstorms with gusty
winds and hail are possible during the afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous heat conditions are possible Wednesday and Thursday with
maximum heat index values between 95 and 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 17, 1:36 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service State College PA
136 PM EDT MON JUL 17 2017

PAZ065-066-171815-
Lancaster PA-York PA-
136 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 215 PM EDT...

At 135 PM EDT, Doppler radar indicated a strong thunderstorm over
Emigsville. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Dallastown, York, Spry, Columbia, Weigelstown, Red Lion, North York,
Mount Wolf, West York, Stonybrook-Wilshire, Bainbridge, East York,
Yorklyn, Grantley, Hallam, Jacobus, Yorkana, Tyler Run-Queens Gate,
Yoe and Marietta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4002 7682 4013 7668 4000 7641 3981 7682
TIME...MOT...LOC 1735Z 312DEG 3KT 4002 7669

Evanego
Special weather statement, Jul 17, 1:53 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service State College PA
153 PM EDT MON JUL 17 2017

PAZ058-171830-
Schuylkill PA-
153 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
230 PM EDT...

At 153 PM EDT, Doppler radar indicated a strong thunderstorm over
Pine Grove, moving north at 15 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Schuylkill Haven, Minersville, St. Clair, Pottsville, Ashland, Beurys
Lake, Orwigsburg, Seltzer, Buck Run, New Philadelphia, Port Carbon,
Donaldson, Friedensburg, Marlin, Fountain Springs, Forrestville,
Heckscherville, Lavelle, Renningers and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4058 7605 4058 7607 4053 7617 4053 7622
      4052 7624 4052 7634 4051 7635 4050 7645
      4052 7647 4071 7650 4078 7636 4073 7607
TIME...MOT...LOC 1753Z 192DEG 15KT 4057 7641

Evanego
Special weather statement, Jul 17, 2:02 PM EDT, 2 hours before
Special Weather Statement
National Weather Service State College PA
202 PM EDT MON JUL 17 2017

PAZ064-065-171830-
York PA-Adams PA-
202 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK AND ADAMS COUNTIES
UNTIL 230 PM EDT...

At 201 PM EDT, Doppler radar indicated a strong thunderstorm near
Aspers, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Hampton, Aspers, Lake Meade, Heidlersburg, Idaville, York Springs,
Gardners, Bendersville and Wellsville.

LAT...LON 3988 7709 3998 7727 4003 7721 4003 7719
      4006 7715 4007 7713 4006 7691
TIME...MOT...LOC 1801Z 291DEG 9KT 4001 7717

Evanego
Local storm report, Jul 17, 3:45 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      YORK                    39.96N  76.73W
07/17/2017                   YORK               PA   EMERGENCY MNGR

            NUMEROUS FLOODED ROADS/VEHICLES STRANDED THROUGHOUT
            YORK METRO AREA. 5 WATER RESCUES. SOME STRUCTURE ISSUES.

&&

EVENT NUMBER CTP1701276

STEINBUGL
Special weather statement, Jul 17, 3:58 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service State College PA
358 PM EDT MON JUL 17 2017

PAZ052-057-058-172045-
Northumberland PA-Dauphin PA-Schuylkill PA-
358 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
DAUPHIN...AND SCHUYLKILL COUNTIES UNTIL 445 PM EDT...

At 357 PM EDT, Doppler radar indicated a strong thunderstorm near
Urban, moving northeast at 10 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Rebuck, Lykens, Williamstown, Leck Kill, Urban, Elizabethville, Tower
City, Klingerstown, Trevorton, Port Trevorton, Gratz, Wiconisco,
Dalmatia, Muir, Orwin, Berrysburg, Herndon, Pillow and Hegins.

LAT...LON 4056 7644 4055 7652 4056 7654 4055 7655
      4051 7681 4067 7692 4070 7687 4083 7665
TIME...MOT...LOC 1957Z 241DEG 10KT 4063 7678

Grumm
Special weather statement, Jul 17, 4:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
402 PM EDT MON JUL 17 2017

PAZ066-172100-
Lancaster PA-
402 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
500 PM EDT...

At 402 PM EDT, Doppler radar indicated a strong thunderstorm near
Smithville, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
New Holland, Willow Street, Millersville, Lancaster, Quarryville,
Smithville, Strasburg, Churchtown, Holtwood, Gap, Safe Harbor,
Paradise, Shenks Ferry, Buck, Rawlinsville, Goodville, Blue Ball,
Georgetown, Smoketown and Christiana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3987 7638 3991 7639 3993 7644 3995 7645
      4018 7594 4013 7589 4010 7594 4004 7594
      3996 7599 3993 7598 3993 7600 3989 7599
      3980 7631
TIME...MOT...LOC 2002Z 244DEG 18KT 3991 7632

Grumm

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:26 PM EDTSpecial Weather StatementCTPColumbia34 min
Jul 17, 12:51 PM EDTSpecial Weather StatementCTPCumberland24 min
Jul 17, 12:57 PM EDTSevere Thunderstorm WarningCTPLancaster, York33 min
Jul 17, 1:15 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York45 min
Jul 17, 1:29 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Jul 17, 1:36 PM EDTSpecial Weather StatementCTPYork39 min
Jul 17, 1:53 PM EDTSpecial Weather StatementCTPSchuylkill37 min
Jul 17, 2:02 PM EDTSpecial Weather StatementCTPAdams28 min
Jul 17, 2:16 PM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Jul 17, 2:41 PM EDTFlash Flood WarningCTPYork2 hr
Jul 17, 2:45 PM EDTFlash Flood WarningCTPSchuylkill2 hr
Jul 17, 2:47 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland3 hr
Jul 17, 2:56 PM EDTAreal Flood AdvisoryCTPLebanon3 hr
Jul 17, 3:18 PM EDTFlash Flood WarningCTPLebanon117 min
Jul 17, 3:23 PM EDTAreal Flood AdvisoryCTPYork3 hr
Jul 17, 3:58 PM EDTSpecial Weather StatementCTPNorthumberland47 min
Jul 17, 4:22 PM EDTSpecial Weather StatementCTPAdams53 min
Jul 17, 5:04 PM EDTSpecial Weather StatementCTPDauphin56 min
Jul 17, 5:28 PM EDTSpecial Weather StatementCTPFranklin47 min
Jul 17, 5:37 PM EDTSpecial Weather StatementCTPLycoming, Sullivan38 min
Jul 17, 6:24 PM EDTSpecial Weather StatementCTPSullivan36 min

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.